Georgia, 2019

Hail and Damaging Winds in Georgia, May 4, 2019

May 4, 2019 · NWS FFC · 7 events in 6 counties and zones

An upper level disturbance supported a few afternoon and evening severe thunderstorms across north Georgia. Large hail and damaging winds were the primary threats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An upper level disturbance supported a few afternoon and evening severe thunderstorms across north Georgia. Large hail and damaging winds were the primary threats.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 4, 9:48 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, May 4, 9:48 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1048 AM EDT Sat May 4 2019

.UPDATE...

A line of strong thunderstorms has entered into the northwest
corner of the forecast area and are slowly pushing to the
northeast, producing heavy rain and frequent lightning.
Elsewhere, precipitation has been slow to move into the area and
hi-res solutions have backed off on precipitation through the
morning. As a result, have increased PoPs across far northern
Georgia and reduced PoPs across the remainder of the area through
the early afternoon. Otherwise, only minor changes have been made
to temperatures, dewpoints, and winds based on the latest trends.

King

&&

.PREV DISCUSSION... /Issued 740 AM EDT Sat May 4 2019/

SHORT TERM /Today through Sunday/...
Broad, somewhat shallow, upper trough works its way across the
region today through Sunday. Still seeing sufficient instability,
dynamics and mid-level winds for increased chances for a few strong
to severe thunderstorms today into this evening. Best chances today
remain across the north where better dynamics and a weak frontal
boundary will help to enhance lift. Primary threat remains strong,
damaging winds and some marginal hail. For Sunday, focus shifts into
central Georgia, however diminishing instability and forcing
minimizes the risk for stronger thunderstorms.

20

LONG TERM /Sunday Night through Friday/...
The long term begins with an exiting system and drier air
spreading over the CWA. Models are in very good agreement with
this. We will see one good day of drying before moisture starts
returning ahead of the next in a series of short waves approaches
on Tuesday. Models differ somewhat on timing and strength of these
short waves for the latter half of the long term, however the
result will be increasing chance of showers and thunderstorms each
day.

17

AVIATION...
12Z Update...

VFR conditions are expected to predominate across the forecast area
through the first half of this forecast period, outside of areas of
convection. Will see some local to scattered areas of MVFR or lower
visibilities through 14Z, however only brief impacts at any TAF
sites. MVFR ceilings are expected to develop across the far north
after 00Z and spread south through the remainder of the overnight
period into Sunday morning. Isolated showers/thunderstorms remain
possible through 14Z, becoming more widespread in coverage after.
Light west to southwest winds will increase to 5-10kt by 16-18Z.

//ATL Confidence...12Z Update...

Medium.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          81  64  81  60 /  60  70  40  10
Atlanta         80  65  79  61 /  70  70  40  10
Blairsville     75  59  75  53 /  70  70  40   5
Cartersville    79  63  78  56 /  70  70  40  10
Columbus        82  66  82  64 /  60  70  30  10
Gainesville     78  63  78  60 /  70  70  40   5
Macon           83  65  81  61 /  50  60  50  20
Rome            79  62  78  57 /  70  70  40   5
Peachtree City  81  63  80  57 /  70  70  40  10
Vidalia         85  69  84  67 /  40  60  60  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....17
AVIATION...20
Hazardous weather outlook, May 4, 9:42 AM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1042 AM EDT Sat May 4 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051445-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1042 AM EDT Sat May 4 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A few severe storms are possible across north and central
Georgia this afternoon and tonight.

A strong storm system will move across Georgia today and tonight.
This will bring scattered to numerous showers and thunderstorms
to north and central Georgia.

A few storms could be severe just about anywhere across north and
central Georgia, although the main focus will be north of a line
from Preston to Macon to Louisville. The best time for severe
storm development will be from around noon today until midnight
tonight.

The main hazards from the severe storms will be damaging winds and
hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

There remains a chance of thunderstorms Sunday as the Saturday
storm system exits. Although a few storms could be strong with
gusty winds, severe storms are not expected on Sunday.

There is a chance of thunderstorms across parts of central Georgia
and also the northeast mountains Tuesday afternoon...and then for
all of north and central Georgia Wednesday through Friday. A few
storms could be strong with gusty winds.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, May 4, 8:54 AM EST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
954 AM EDT Sat May 4 2019

GAZ001>004-011-019-041445-
Chattooga GA-Whitfield GA-Catoosa GA-Walker GA-Dade GA-Floyd GA-
954 AM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...SOUTHWESTERN
WHITFIELD...CATOOSA...WALKER...DADE AND FLOYD COUNTIES UNTIL 1045 AM
EDT...

At 954 AM EDT...a line of strong thunderstorms was along a line
extending from near Russell Cave National Monument to near Mentone to
Waterhouse...and moving east at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Rome, Lafayette, Summerville, Ringgold, Trenton, Fort Oglethorpe,
Rossville, Chickamauga, Trion, Lookout Mountain, Tunnel Hill,
Shannon, Lyerly, Menlo, Center Post, Subligna, Fairview, Coosa,
Villanow and Cloudland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8503 3461 8505 3462 8505 3454 8506
      3454 8509 3447 8509 3446 8511 3443 8509
      3441 8511 3440 8509 3430 8511 3416 8544
      3498 8560
TIME...MOT...LOC 1354Z 259DEG 31KT 3494 8581 3458 8553 3421 8546

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 4, 9:43 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1043 AM EDT Sat May 4 2019

GAZ002>005-012-019-041515-
Whitfield GA-Catoosa GA-Walker GA-Gordon GA-Murray GA-Floyd GA-
1043 AM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD...CATOOSA...
SOUTHEASTERN WALKER...GORDON...MURRAY AND NORTHEASTERN FLOYD COUNTIES
UNTIL 1115 AM EDT...

At 1042 AM EDT...a line of strong thunderstorms was along a line
extending from Chattanooga to near Villanow to near Armuchee...and
moving northeast at 45 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Dalton, Calhoun, Chatsworth, Ringgold, Fort Oglethorpe, Varnell,
Eton, Tunnel Hill, Cohutta, Resaca, Plainville, Shannon, Fairmount,
Ranger, Crandall, Pinson, Sumac, Redbud, Gregory and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3499 8464 3482 8463 3476 8464 3473 8466
      3441 8465 3440 8495 3438 8496 3440 8498
      3438 8498 3439 8501 3433 8502 3430 8518
      3449 8516 3459 8511 3459 8515 3499 8522
TIME...MOT...LOC 1442Z 241DEG 40KT 3499 8515 3463 8508 3438 8513

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 4, 10:24 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1124 AM EDT Sat May 4 2019

GAZ005>007-041600-
Gilmer GA-Murray GA-Fannin GA-
1124 AM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...MURRAY AND
WESTERN FANNIN COUNTIES UNTIL noon EDT...

At 1124 AM EDT...a strong thunderstorm was centered near North
Georgia Speedway, or near Chatsworth...moving northeast at 35 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Chatsworth, Eton, Crandall, Conasauga Lake, Sumac, Ramhurst,
Mountaintown, Fort Mountain State Park, North Georgia Speedway and
Cisco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3476 8447 3463 8482 3471 8486 3472 8486
      3474 8487 3473 8486 3475 8486 3478 8488
      3480 8484 3481 8486 3486 8484 3487 8482
      3488 8482 3499 8469 3499 8463
TIME...MOT...LOC 1524Z 234DEG 29KT 3472 8479

HAIL...0.25IN
WIND...40MPH
Special weather statement, May 4, 10:51 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1151 AM EDT Sat May 4 2019

GAZ022-023-034-041615-
Hall GA-Forsyth GA-Gwinnett GA-
1151 AM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...FORSYTH AND
NORTHERN GWINNETT COUNTIES UNTIL 1215 PM EDT...

At 1150 AM EDT...a strong thunderstorm was centered near Suwanee, or
8 miles south of Cumming...moving northeast at 20 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Sugar Hill, Suwanee, Buford, Flowery Branch, Rest Haven, Aqualand
Park, Buford Dam-Lake Lanier Parks and Lake Lanier Islands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3405 8411 3408 8415 3427 8409 3424 8394
      3415 8389
TIME...MOT...LOC 1550Z 223DEG 16KT 3408 8411

HAIL...0.75IN
WIND...50MPH
Special weather statement, May 4, 11:09 AM EST, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1209 PM EDT Sat May 4 2019

GAZ007-041645-
Gilmer GA-
1209 PM EDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILMER COUNTY UNTIL 1245 PM
EDT...

At 1208 PM EDT...a strong thunderstorm was centered near Talona, or
2 miles southwest of Ellijay...moving northeast at 30 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Ellijay, East Ellijay, Talona, Cartecay, Pisgah, Cherry Log and Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3483 8436 3482 8433 3481 8433 3480 8431
      3473 8426 3472 8426 3472 8425 3464 8426
      3455 8450 3456 8451 3455 8452 3455 8454
      3467 8455 3484 8440 3485 8437
TIME...MOT...LOC 1608Z 230DEG 26KT 3464 8450

HAIL...0.88IN
WIND...50MPH

The radar

The Atlanta radar (KFFC), 140 km away, was scanning. The volume nearest the first event began at 16:17 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Gilmer

When
May 4, 11:20 AM EST to 11:25 AM EST
Where
Gilmer County, 0.57 mi E of Yukon
Measured
1 in hail
Reported by
Social Media
Coordinates
34.620, -84.460

Quarter size hail reported at Clear Creek Middle School.

Thunderstorm Wind, Dawson

When
May 4, 12:20 PM EST to 12:25 PM EST
Where
Dawson County, 3.64 mi NNW of Hubbardsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.420, -84.250

Emergency manager reported multiple trees down in the west-central portion of the county.

Hail, Wilkes

When
May 4, 5:42 PM EST to 5:47 PM EST
Where
Wilkes County, 1.5 mi SSW of Washington
Measured
1.75 in hail
Reported by
Social Media
Coordinates
33.710, -82.740

Report of quarter to golf ball sized hail in Washington.

Thunderstorm Wind, Peach

When
May 4, 7:35 PM EST to 7:40 PM EST
Where
Peach County, 0.58 mi E of Albaugh
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.530, -83.810

Public reported multiple pecan trees down just south of Hwy 96 between Fort Valley and Perry. Time estimated from radar.

Thunderstorm Wind, Baldwin

When
May 4, 8:35 PM EST to 8:40 PM EST
Where
Baldwin County, 2.82 mi SSE of Browns Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.010, -83.360

Dispatch (911 center) reports several trees down along Hwy 49 in southwest portion of Baldwin county.

Thunderstorm Wind, Hancock

When
May 4, 9:18 PM EST to 9:23 PM EST
Where
Hancock County, 0.9 mi SW of Granite Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
33.270, -82.960

Dispatch reported at least 2 trees down on Hwy 15 between Clay Street and Burnett Street.

Thunderstorm Wind, Wilkes

When
May 4, 10:12 PM EST to 10:17 PM EST
Where
Wilkes County, 2.07 mi S of Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
33.700, -82.730

Dispatch reported several trees down near intersection of Braxton and Lundberg Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837747, 837752, 837750, 837754, 837755, 837756, 837757.